Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Newport/Morehead City, NC

August 18, 1997Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 18, 1997, 3:24 PM EDT for Washington County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 1997, 3:24 PM EDT (19:24 UTC)
Expired
Aug 18, 1997, 4:00 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Washington County, NC

The radar

The Morehead City radar (KMHX), 121 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:30 PM EDTHail 0.75Roper, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2400 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 181922 RRA
SVRMHX
NCC187-182000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
324 PM EDT MON AUG 18 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...WASHINGTON COUNTY
 
AT 321 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF
PLYMOUTH. THE STORM IS MOVING EAST AT 20 MPH AND WILL AFFECT ROPER AND
AREAS ON ROUTE 64 BY 330 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR JEMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:57 PM EDT, 19 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 7:57 PM EDT, 19 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
757 PM EDT SUN AUG 17 1997

ZFP: CONTINUED VERY QUIET ACRS ERN NC. COMBO OF GOOD LOW/MID LVL WRLY
FLOW...WRM TEMPS ALOFT AND LACK OF UPR SUPPORT YIELDS NO CNVCTN WITH
EVEN CU HARD TO FIND. SATL SHOWS ORGNIZED CNVCTN UP N WHERE BETTER
MCON AND SRT WVS. THESE SHLD CONT TO MOVE E AND SHLD REMAIN MCLR ACRS
AREA OVRNGHT. MILD SW BREEZE WILL KEEP TEMPS IN UPR 70S ARND 80 AGAIN
TNGT. SHLD HAVE LITTLE BETTER CHC OF CNVCTN MON AFTN BUT CONTINUED WRLY
FLOW AND WITH LACK OF SRT WV HAVE DOUBTS WL HAVE MUCH CVRG.

CWF: VWP AND 00Z SNDING SHOWS WINDS AOA 25 KTS RIGHT ABOVE GRND. SOME
OF THIS IS REACHING WTR AS SEEN IN OMRS FROM ILM AND MHX. CRNT FCST
LOOKS GOOD WITH SCA OVER CSTL WTRS. STILL GETTING REPORTS OF 6 FT+
SEAS IN VCNTY OF CAPE LOOKOUT. THIS IS QUITE COMMON ARND HERE WHEN HV
PROLNGED PERIOD OF SW WINDS ARND 20 KTS. SINCE WTR ARND LOOKOUT IS
QUITE BUSY WITH BOATS HEADING FOR BEAFORT INLET MAY WORD LOCALLY HIGHER
SEAS VCNTY OF CLKN7 AS MID SHIFT DID THIS MORN. MAY ALSO BUMP OF WAVES
TO 3 FT ON SNDS GIVEN SPEEDS AT HSE AND OREGON INLT.
.
.MHX...SMALL CRAFT ADVISORY CSTL WATERS.

FREDERICK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:42 PM EDTSevere Thunderstorm WarningMHXBeaufort33 min
Aug 18, 5:09 PM EDTSevere Thunderstorm WarningMHXCarteret, Onslow36 min
Aug 18, 5:19 PM EDTSevere Thunderstorm WarningMHXPamlico26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.